Alert archive / New York / Areal Flood Warnings in 2018

Areal Flood Warning 13, NWS Buffalo, NY

August 18, 20184 counties in New York

NWS Buffalo, NY issued this areal flood warning at Aug 18, 2018, 3:09 AM EDT for 4 counties in New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 3:09 AM EDT (07:09 UTC)
Expired
Aug 18, 2018, 9:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

900 
WGUS41 KBUF 180709
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
309 AM EDT SAT AUG 18 2018

NYC029-037-063-073-181300-
/O.NEW.KBUF.FA.W.0013.180818T0709Z-180818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Orleans NY-Genesee NY-
309 AM EDT SAT AUG 18 2018

The National Weather Service in Buffalo has issued a

* Flood Warning for Urban Areas and Small Streams in...
  Northeastern Erie County in western New York...
  Southern Niagara County in western New York...
  Southern Orleans County in western New York...
  Genesee County in western New York...

* Until 900 AM EDT.

* At 304 AM EDT, Doppler radar and automated rain gauges indicated 
  that heavy rain has fallen over the area. The heavy rain will 
  cause flooding of low spots and small streams. Some road closures, 
  near underpasses, have been reported. In addition small streams 
  and creeks may exceed their banks. Up to two inches of rain have 
  already fallen.

* Some locations that will experience flooding include...
  Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
  Clarence, Lockport and Batavia.

Additional rainfall amounts of one inch is possible in the warned 
area.

This includes Interstate 90 between exits 53 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4311 7906 4312 7907 4314 7904 4320 7905
      4328 7810 4289 7805 4286 7893 4291 7890
      4293 7891 4296 7893 4296 7896 4299 7901
      4302 7902 4305 7900 4306 7900 4308 7908

$$

Smith
2 follow-up statements
515 
WGUS81 KBUF 180943
FLSBUF

Flood Statement
National Weather Service Buffalo NY
543 AM EDT SAT AUG 18 2018

NYC029-037-063-073-181300-
/O.CON.KBUF.FA.W.0013.000000T0000Z-180818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Orleans NY-Genesee NY-
543 AM EDT SAT AUG 18 2018

...A FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS REMAINS IN
EFFECT UNTIL 900 AM EDT FOR NORTHEASTERN ERIE...SOUTHERN NIAGARA...
SOUTHERN ORLEANS AND GENESEE COUNTIES...

At 531 AM EDT, Doppler radar, automated rain gauges and reports from 
the public have indicated flooding across the warned area. Up to two 
inches of rain has already fallen. Though the heaviest rain has 
ended, several additional tenths of an inch of rain is possible. 
Additionally, water runoff will still cause streams and creeks to 
rise...even after this heavy rain has ended. 

Several roads remain closed across the warned area, including 
underpasses and roads across the Buffalo Northtowns. 

Some locations that will experience flooding include...
Buffalo, Amherst, Cheektowaga, Niagara Falls, West Seneca, North 
Tonawanda, Clarence, Lockport and Batavia.

This includes Interstate 90 between exits 53 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4311 7906 4312 7907 4314 7904 4320 7905
      4328 7810 4289 7805 4286 7893 4291 7890
      4293 7891 4296 7893 4296 7896 4299 7901
      4302 7902 4305 7900 4306 7900 4308 7908

$$

Thomas
532 
WGUS81 KBUF 181304
FLSBUF

Flood Statement
National Weather Service Buffalo NY
904 AM EDT SAT AUG 18 2018

NYC029-037-063-073-181313-
/O.EXP.KBUF.FA.W.0013.000000T0000Z-180818T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Erie NY-Niagara NY-Orleans NY-Genesee NY-
904 AM EDT SAT AUG 18 2018

...THE FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS HAS EXPIRED
FOR NORTHEASTERN ERIE...SOUTHERN NIAGARA...SOUTHERN ORLEANS AND
GENESEE COUNTIES...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4311 7906 4312 7907 4314 7904 4320 7905
      4328 7810 4289 7805 4286 7893 4291 7890
      4293 7891 4296 7893 4296 7896 4299 7901
      4302 7902 4305 7900 4306 7900 4308 7908

$$

TMA

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 2:15 AM EDT, 54 minutes earlier.

Area forecast discussion, Aug 18, 2:15 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
215 AM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will drop across the Eastern Great Lakes region this
morning, ending rain from north to south through the morning hours.
Surface high pressure will build towards the region this weekend,
with lower levels of humidity and increasing amounts of sunshine for
Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
Regional radars display heavy rain showers and isolated
thunderstorms across the region, with the heaviest activity along a
low level convergent zone...of SW winds up Lake Erie, and NW winds
over Lake Ontario...that lies behind a cold front. A moisture rich
airmass, with PW near 2.0 inches is fueling these heavy storms.
Additional storms are across the North County, closer to the surface
low and its associated convergent field. This low pressure, to the NE
of Lake Ontario, will push towards New England this morning while
behind an upper level shortwave northwest flow will bring the
surface cold front deeper southward into our region...towards the
So. Tier. Rain showers and embedded thunder will continue through
the night, ending late from north to south. Within a humid airmass,
lows this morning will generally be in the 60s.

Model consensus is slightly slower with the cold front, and
associated showers lingering across the Southern Tier into Saturday
morning. Then expect a slow clearing trend closer to the lakes
Saturday afternoon, with lingering cloud cover closer to the
departing front. The boundary will usher in cooler and drier
conditions. Expect highs on Saturday to average in the mid to upper
70s with more comfortable humidity levels.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
In the wake of Saturday's cold front/wave of low pressure...broad
but weak surface-based ridging extending from northern Quebec to
the Central Great Lakes will build southeastward into our region
Saturday night. Subsidence and drier air associated with the high
should provide our region with a dry night along with mainly clear
to partly cloudy skies...with the greatest amount of lingering cloud
cover found along our southeastern periphery...which will lie closer
to the departing surface wave/front. The incoming cooler/drier airmass
attendant to the high will also allow for more comfortable overnight
lows that will range from the upper 50s across the higher terrain
to the lower 60s across the lake plains...along with correspondingly
lower humidity levels.

On Sunday the axis of the surface ridge will settle directly across
our region...while weak/broad troughing will be in place aloft.
While the combination of lingering low level moisture and the
development of some weak diurnally-driven instability could lead
to the development of an isolated shower/thunderstorm or two across
portions of the southern Finger Lakes and south-central New York...
our region should remain under the influence of relatively drier
air and therefore dry...with just a diurnal cumulus field developing
inland from the lakes. As for high temperatures...these will be close
to normal and will range from the mid/upper 70s across the higher
terrain to around 80 across the lake plains...while humidity will be
at moderate levels (i.e., dewpoints of around 60).

Sunday night and Monday the axis of the surface ridge will remain
draped firmly across our region...while the weak troughing aloft
will give way to gradually rebounding heights out ahead of the next
mid-level trough...which will be in the process of pushing across the
nation's midsection. This should promote continued quiet and dry
weather...with skies ranging from mainly clear to partly cloudy
Sunday night...then averaging out partly to mostly sunny on Monday.
Meanwhile temperatures will average out a bit above seasonal normals...
with lows in the upper 50s to mid 60s Sunday night followed by highs
mostly in the lower 80s on Monday. It will also turn a little more
humid...with surface dewpoints eventually creeping up into the lower
to mid 60s by Monday afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The most active weather in the longer term portion of the forecast
will come within the first 36 hours of this period...when a broad
upper level trough digging southeastward across the Great Lakes will
capture and phase with a second mid/upper level trough over the mid-
Mississippi Valley...with the resultant deepening longwave trough
axis sliding eastward across the Great Lakes and Ohio Valley. At the
surface...increasing DCVA/height falls on the eastern flank of the
newly phased longwave trough will spur the continued development/
strengthening of low pressure that will track from Missouri to the
Central Great Lakes by Tuesday afternoon...then on into into Southern
Quebec Tuesday night. As it does so...this system will push its
attendant warm front across our region between late Monday night
and Tuesday morning...quickly followed by its trailing cold front
late Tuesday and Tuesday night. The latest medium range models remain
in excellent agreement that this will become an increasingly dynamic
system as it passes by to our northwest Tuesday and Tuesday night...
with the GEM/GFS/ECMWF all suggesting that the low will deepen to at
least below 1000 mb during this time frame...which would most
definitely be an anomalously strong system for this time of year.

Plentiful synoptic forcing and deepening moisture (PWATs increasing
to around 2 inches) attendant to this strengthening system will drive
the development of increasingly widespread precipitation through the
course of Tuesday and Tuesday evening...for which PoPs have again
been bumped up into the categorical range. Given what appear to be
only limited to modest levels of instability at this still somewhat-
distant vantage point...much of the precipitation from this system
should come in the form of plain rain showers...though some embedded
scattered thunderstorms will certainly be possible given both the
increasing dynamics and rather moisture-rich environment. Despite the
latter...at this juncture the potential for locally heavy rain/flash
flooding looks to be on the marginal side and largely dependent on
whether any training of cells can occur given the increasing wind
fields that will be in place aloft...with the threat for severe storms
also appearing to be rather marginal given currently unimpressive
projections of available instability. Nonetheless...such threats can
also not be entirely ruled out either given the strengthening and
increasingly dynamic nature of this system.

Following the passage of the trailing cold front...the arrival of
cooler and drier air will bring an end to the more widespread
precipitation Tuesday night...though the passage of main upper
trough axis/attendant cool pool core...diurnal heating...and
residual lower level moisture may still be sufficient to pop a few
more scattered showers/isolated storms inland from the lakes during
the day Wednesday. After that...high pressure and drier air will
continue to build into the region Wednesday night and Thursday and
bring about a return to completely dry weather...which should then
last through the end of the work week as this feature slowly drifts
eastward and off the mid-Atlantic coastline.

As for temperatures...these will average out close to normal through
the period...with readings briefly dipping back to slightly below
average levels for midweek following the passage of Tuesday night's
cold front. Meanwhile...uncomfortable dewpoints in the mid-upper 60s
on Tuesday will trend downward to much more comfortable levels in the
50s for Wednesday and Thursday in the wake of the cold front...before
rebounding slightly on Friday as a southerly return flow sets up on
the backside of the departing surface ridge.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
For the 06Z TAFS showers and thunderstorms will remain near the
airfields the next 6 to 9 hours...as a cold front dips southward
across the region, and surface low exits from northeast of Lake
Ontario towards New England. Heavier storms will bring localized
visibilities to IFR or lower...especially across the northern
Niagara Frontier and near KROC where a convergent flow exists. As
this cold front sags southward this morning, and surface low pushes
farther to the east...precipitation will end from north to
south...with showers lingering across the So. Tier through the
morning hours.

A northeast flow behind the front will maintain IFR/MVFR ceilings
south of Lake Ontario through the early afternoon hours before drier
air in the lower levels improves flight conditions. While this drier
air improves conditions tonight to the north, some areas of fog
will be possible across the So. Tier again tonight, including KJHW.

Outlook...

Saturday night through Monday...VFR.
Tuesday...MVFR. Showers and thunderstorms likely.
Wednesday...Mainly VFR. A chance of showers.

&&

.MARINE...
Low pressure will pass to the north with its associated cold front
dropping across the lower Great Lakes tonight. This evening,
southwest winds will continue. Isolated to scattered thunderstorms
may produce a period of gusty winds and Special Marine Warnings can
not be ruled out this evening.

Northerly component winds will pick up behind the front late
tonight into Saturday morning. Conditions will approach small craft
criteria along the south shores of Lake Ontario, but probably fall
just short.

After this, high pressure will ridge toward the waters Saturday
afternoon with diminishing winds. The ridge will expand across the
lower Great Lakes Sunday and Monday with negligible winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Apffel/HSK/Thomas
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Thomas
MARINE...Apffel/HSK
Hazardous weather outlook, Aug 17, 8:43 PM EDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
843 PM EDT Fri Aug 17 2018

NYZ001>008-010>014-019>021-085-190100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
843 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.
Showers and thunderstorms will be likely tonight...some of which will
contain relatively slow moving torrential downpours. While widespread
flooding is not expected...there will be an elevated risk for
localized hydrologic issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-190100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
843 PM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 18, 1:10 AM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
110 AM EDT SAT AUG 18 2018

NYZ001-010-011-180615-
Genesee-Niagara-Northern Erie-
110 AM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA AND GENESEE COUNTIES...

At 109 AM EDT, radar indicated heavy thunderstorms were located
along a line extending from 18 miles southwest of Niagara Falls to
near Batavia. Movement was north at 5 mph.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Batavia, Kenmore, Depew, Tonawanda and Amherst.

This includes Interstate 90 between exits 54 and 48.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7793 4288 7803 4287 7849 4286 7849
      4284 7885 4283 7893 4293 7890 4296 7893
      4296 7896 4299 7901 4302 7902 4306 7900
      4308 7908
TIME...MOT...LOC 0509Z 192DEG 5KT 4290 7929 4303 7818

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:34 PM EDTSpecial Marine WarningBUF41 min
Aug 17, 9:49 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego56 min
Aug 18, 1:10 AM EDTSpecial Weather StatementBUFGenesee65 min
Aug 18, 4:37 AM EDTBeach Hazards StatementBUFMonroe, Orleans, Wayne9 hr
Aug 18, 4:37 AM EDTSmall Craft AdvisoryBUF9 hr
Aug 18, 5:55 AM EDTSpecial Weather StatementBUFChautauqua80 min

Nearby

Areal Flood Warnings in New York, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.